Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2023, 1:44 PM MDT for Duchesne County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 1:44 PM MDT (19:44 UTC)
- Expired
- Jun 11, 2023, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Duchesne County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 186 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 7.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2300 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
109
WGUS55 KSLC 111944
FFWSLC
UTC013-051-112245-
/O.NEW.KSLC.FF.W.0009.230611T1944Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
144 PM MDT Sun Jun 11 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Dollar Ridge Burn Scar in...
West Central Duchesne County in northern Utah...
Southeastern Wasatch County in northern Utah...
* Until 445 PM MDT.
* At 144 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Dollar Ridge Burn Scar. Between 0.5 and 0.75
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Dollar
Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
* Some locations that will experience flash flooding include...
Starvation Reservoir and Strawberry Reservoir, as well as the
Promised Land Resort area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber2 follow-up statements
499
WGUS75 KSLC 112114
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
314 PM MDT Sun Jun 11 2023
UTC013-051-112245-
/O.CON.KSLC.FF.W.0009.000000T0000Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
314 PM MDT Sun Jun 11 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR REMAINS IN
EFFECT UNTIL 445 PM MDT THIS AFTERNOON FOR WEST CENTRAL DUCHESNE AND
SOUTHEASTERN WASATCH COUNTIES...
At 314 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Dollar Ridge Burn Scar. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Dollar Ridge burn scar. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Dollar Ridge Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Dollar Ridge Burn Scar.
Some locations that will experience flash flooding include...
Starvation Reservoir and Strawberry Reservoir, as well as the
Promised Land Resort area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A debris flow is expected to impact the Strawberry River corridor
from Strawberry Reservoir to Starvation Reservoir. People living in
this area should take action to ensure their safety!
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber979
WGUS75 KSLC 112247
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
447 PM MDT Sun Jun 11 2023
UTC013-051-112257-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-230611T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-Wasatch UT-
447 PM MDT Sun Jun 11 2023
...FLASH FLOOD WARNING FOR THE DOLLAR RIDGE BURN SCAR HAS EXPIRED
FOR WEST CENTRAL DUCHESNE AND SOUTHEASTERN WASATCH COUNTIES...
The heavy rain has ended. The river gage at Pinnacles has started to
rise. Minor flooding may still be possible along the drainage
through Starvation Reservoir. Please continue to heed any road
closures.
LAT...LON 4018 11090 4018 11089 4014 11073 4017 11053
4015 11053 4005 11089 4003 11098 4015 11105
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 1:03 PM MDT, 41 minutes earlier.
Area forecast discussion, Jun 11, 1:03 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 103 PM MDT Sun Jun 11 2023 .SYNOPSIS...Strong thunderstorms is expected is across portions of northern and central Utah this afternoon and evening. As the upper level low gradually weakens Monday, expect another round of showers and thunderstorms across much of the region during the afternoon and evening. && .SHORT TERM (Through 12Z Tuesday)...Ongoing convection event will keep this forecast discussion relatively brief. Afternoon upper air and satellite analysis indicates an upper level low lifting across the southwestern United States with broad upper level diffluence over Utah. As of 1 PM, mesoanalysis SBCAPE is near 1000-1500 J/kg across much of Utah and Uinta County, WY. Deep layer shear near 30 to 40 kts has reached central Utah and continues to progress northward associated with a 500mb speed max. Convective initiation is ongoing as of 1 PM and is expected to continue to rapidly develop across central Utah. Latest CAMS suggest an increasing threat of strong wind gusts near to above 60 mph with the strongest storms as well as small hail. Current forecast timing of the highest severe weather threat is as follows: Utah County by around 1 to 3 PM, Salt Lake County 2 to 5 PM, Davis/Weber 3 to 6 PM, Cache/Eastern Box Elder 4 to 7 PM, and Tooele City, Tooele County and Wendover (and the I-80 corridor between Wendover to Tooele) 3 PM to 6 PM. Convective coverage will decrease overnight though not completely end as several weak shortwave troughs embedded in the flow around the upper level low will rotate through the area. With continued weakening of the upper level low, storm motions will decrease Monday afternoon and evening. This will bring the threat of slow moving, but weaker showers and thunderstorms and an attendant threat of isolated flash flooding. .LONG TERM (After 12Z Tuesday)...Tuesday and Wednesday look to offer a relative continuation of the ongoing pattern. The forecast region looks to be placed within broad troughing which envelops much of the W CONUS, and is characterized by embedded weaker cyclonic impulses along with reinforcing shortwaves. Deep moisture also remains favorable through this period, with ensemble mean PWATs running roughly around 150% to 200% of climatological normal. As a result, high precipitation chances remain. In general, expect coverage to be maximized throughout the northern half of Utah as well as southwestern Wyoming, particularly along higher terrain and during peak diurnal heating. With relatively weak steering flow and associated storm motions, precip will have the potential to create hazardous conditions in rain sensitive locations such as slickrock areas, burn scars, normally dry washes, and slot canyons. Ensemble mean instability will be fairly meager (~200-400 J/kg), as will shear, so stronger more robust updrafts will likely be fairly isolated overall. Activity will wane with loss of daytime heating, but synoptic forcing will be sufficient to yield continued precipitation chances overnight, albeit with less coverage. For the latter half of the work week, the pattern shifts somewhat and allows a slight drying trend with PWATs returning closer to near to just above climatological normal levels. Region looks to see flow generally zonal to southwesterly, with a shortwave trough noted to the north, and a cutoff to near cutoff shortwave near the lower California coast. The combination of more limited moisture along with weaker synoptic forcing will bring daily precip chances down in comparison to the prior days, with the timing still favored during peak heating from the afternoon into the early evening hours. Additionally, will begin to see increasing 700mb temps, and an associated warming trend in expected afternoon highs. Moving into the weekend, guidance begins to diverge somewhat in regards to handling the evolution of both the cutoff California shortwave and the broader troughing extending southward from the PacNW and Canada. A scenario similar to the deterministic GFS where the cutoff shortwave opens and lifts through followed by a deeper northern trough (and associated baroclinic zone) pushing into the region would bring a quicker return to more active weather. On the other hand, a more slowly ejecting California trough and slower more glancing blow from the northern stream trough would keep things a bit more steady state through the weekend. Given the the spread in guidance, increased uncertainty is noted through this period. && .AVIATION...KSLC...Through ~20Z, minimal operational concerns are forecast for the KSLC terminal. Wind will remain light out of a northerly direction with mid and upper level cloud cover. After ~20Z, strong thunderstorms forming to the south of the terminal will begin to encroach the airfield, with storm outflows shifting winds to a southerly direction. There is a 60% chance that strong thunderstorms impact the airfield between 21-23Z, bringing wind gusts in excess of 30kts, CIGs as low as 5kft AGL, and VIS as low as 3-5SM in heavy rain. Storms will progress past the airfield after 23Z, with outflows from the north expected in the wake of the storms. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered to widespread showers and thunderstorms are expected across the northern half of the region today, bringing gusty and erratic outflow winds, brief heavy rain, and frequent lightning. Stronger storms will begin forming around 18-19Z, progressing through the Wasatch Front, West Desert, and Southwest Wyoming through 23-00Z, then into far northern Utah through 01Z. CIGs will remain above 5-6kft AGL, though heavy rain may bring VIS down to the 3-5SM range. For central Utah, isolated showers will be possible, bringing similar risks of gusty outflow winds, though coverage will be much less. Additionally, central and southern Utah will experience predominantly south to southwesterly flow with afternoon gusts in excess of 20mph. && .FIRE WEATHER...A gradually weakening upper level low will bring the threat of strong convection today. With continued weakening, storm motions will decrease Monday afternoon and evening, transitioning to more of a heavy rain threat. As this first remnant circulation lifts out of the area Tuesday, another upper level low will shift east into the Desert Southwest. This will keep unsettled conditions across the region, particularly across northern and central Utah through the next 5 to 7 days. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Warthen/Webber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, Jun 11, 12:25 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1225 PM MDT Sun Jun 11 2023
UTZ115>117-111900-
Western Millard and Juab Counties UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
1225 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of south central
Millard County through 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cove Fort, or 25 miles southwest of Fillmore, moving northwest at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Millard County.
This includes Interstate 15 between mile markers 136 and 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3876 11297 3896 11270 3867 11250 3861 11266
TIME...MOT...LOC 1825Z 135DEG 17KT 3868 11264
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Jun 11, 1:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
133 PM MDT Sun Jun 11 2023
UTZ112>114-112000-
Western Uinta Basin UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
133 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of east central Wasatch
and southwestern Duchesne Counties through 200 PM MDT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Fruitland, or 22 miles west of Duchesne, moving north
at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fruitland.
This includes the following highways...
US Route 40 between mile markers 53 and 72.
Utah Route 35 near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 11065 3998 11088 4028 11106 4034 11068
TIME...MOT...LOC 1933Z 164DEG 12KT 4008 11080
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:25 PM MDT | Special Weather Statement | SLC | Millard | 35 min |
| Jun 11, 1:33 PM MDT | Special Weather Statement | SLC | Wasatch | 27 min |
| Jun 11, 1:48 PM MDT | Special Weather Statement | SLC | Millard | 27 min |
| Jun 11, 1:53 PM MDT | Special Weather Statement | SLC | 37 min | |
| Jun 11, 1:56 PM MDT | Special Weather Statement | SLC | Tooele | 34 min |
| Jun 11, 2:03 PM MDT | Special Weather Statement | SLC | Millard | 42 min |
| Jun 11, 2:03 PM MDT | Special Weather Statement | SLC | Juab | 27 min |
| Jun 11, 2:13 PM MDT | Special Weather Statement | SLC | Salt Lake | 32 min |
| Jun 11, 2:22 PM MDT | Special Weather Statement | SLC | Tooele | 38 min |
| Jun 11, 2:25 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 35 min |
| Jun 11, 2:30 PM MDT | Special Weather Statement | SLC | 45 min | |
| Jun 11, 2:32 PM MDT | Special Weather Statement | SLC | Juab | 43 min |
| Jun 11, 2:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 32 min |
| Jun 11, 3:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jun 11, 3:20 PM MDT | Special Weather Statement | SLC | Juab | 40 min |
| Jun 11, 3:21 PM MDT | Special Weather Statement | SLC | Cache | 24 min |
| Jun 11, 3:26 PM MDT | Special Weather Statement | SLC | 34 min | |
| Jun 11, 3:50 PM MDT | Special Weather Statement | SLC | Weber | 25 min |
| Jun 11, 4:40 PM MDT | Special Weather Statement | SLC | Cache | 35 min |
| Jun 11, 5:12 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.